Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 312, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 2016, 4:52 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2016, 4:52 PM CDT (21:52 UTC)
- Expired
- Oct 4, 2016, 5:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS
The radar
The Topeka radar (KTWX), 147 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WUUS53 KICT 042152
SVRICT
KSC053-105-169-042215-
/O.NEW.KICT.SV.W.0312.161004T2152Z-161004T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
WESTERN SALINE COUNTY IN CENTRAL KANSAS...
NORTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 451 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ADA TO NEAR KANOPOLIS...MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...BROOKVILLE...BEVERLY...GLENDALE...KANOPOLIS
LAKE...ELLSWORTH AIRPORT...KANOPOLIS STATE PARK AND WESTFALL.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 222 AND 250.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.
LAT...LON 3896 9793 3896 9758 3861 9786 3860 9834
3918 9797 3919 9793
TIME...MOT...LOC 2151Z 251DEG 31KT 3912 9783 3868 9818
HAIL...1.50IN
WIND...60MPH
$$
RITZMAN1 follow-up statement
836
WWUS53 KICT 042207
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT TUE OCT 4 2016
KSC053-105-169-042215-
/O.CON.KICT.SV.W.0312.000000T0000Z-161004T2215Z/
LINCOLN KS-SALINE KS-ELLSWORTH KS-
507 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN LINCOLN...WESTERN SALINE AND NORTHEASTERN ELLSWORTH
COUNTIES...
AT 507 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MINNEAPOLIS TO 7 MILES EAST OF KANOPOLIS...MOVING
EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
KANOPOLIS...BROOKVILLE...GLENDALE...KANOPOLIS LAKE...
KANOPOLIS STATE PARK AND WESTFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.
LAT...LON 3902 9794 3902 9793 3896 9793 3896 9758
3861 9786 3860 9825
TIME...MOT...LOC 2207Z 251DEG 31KT 3916 9766 3872 9802
HAIL...1.25IN
WIND...60MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:11 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 4, 3:11 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 311 PM CDT TUE OCT 4 2016 .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Tue Oct 4 2016 Forecast highlights: Active weather for early October standards, with severe thunderstorms this afternoon- evening, and more strong/severe storms and heavy rain Thursday late afternoon- night. Much cooler weather by Friday. Latest observational trends in concert with short-term hi-res guidance suggests greatest threat for severe weather this afternoon/evening will be generally along east of a line extending from Lincoln to Lyons to Pratt, and generally along/west of the Flint Hills, along and ahead of an approaching dryline/cold front. Stout deep layer shear oriented nearly perpendicular to the dryline (reference 2pm Norman OK sounding) along with decent instability for October standards will support a handful of supercells initially, with large hail (possibly up to baseball size), damaging winds and a few tornadoes possible. Greatest threat for a tornado or two will be mainly south-central Kansas into Oklahoma, where greatest instability/low-level moisture will reside, and also where storms should stay discrete the longest. Given strong forcing/mid-level cooling, activity should tend to go linear (broken squall line) within 2-3 hours of initiation, with the main threat transitioning to marginally severe hail and wind, although any "tail-end Charlie" storms on the far southern end over south-central/southeast Kansas/Oklahoma could maintain a large hail and possible tornado threat well into the evening. As convection outruns instability, severe threat should tend to wane later in the evening over far southeast Kansas. A lull in activity expected Wednesday, although should see gradually increasing shower/thunderstorm chances by late afternoon over southeast Kansas as 850-600mb warm advection/moisture transport increases ahead of an impressive digging western CONUS trough. These chances will increase/expand for many areas of eastern Kansas Wednesday night, but severe weather is unlikely given marginal instability. Attention then shifts to severe weather and heavy rain potential Thursday late afternoon-night, especially over southeast Kansas, as a strong shortwave and associated strong cold front approach the region. Low-level moisture, precipitable waters and instability looks to increase for this next system, which will favor additional strong/severe storms along with the potential for heavy rain. Heavy rain threat will be amplified by mid/upper flow oriented parallel to the cold front, and especially if the cold front slows down as advertised by the GFS. Will continue to monitor. .LONG TERM...(Friday through Tuesday) Issued at 308 PM CDT Tue Oct 4 2016 *Much* cooler weather spreading south across the region by Friday, with highs in the 60s. Gradual warming trend back into the 70s by Sunday. Slight chances of rain/isolated storms by Sunday afternoon, but not expecting widespread activity. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue Oct 4 2016 Strong to severe convection is expected late this afternoon and evening along a surface front/dryline across central Kansas with evolution eastward into southeast Kansas overnight. Confidence is fairly high on timing though impacts may be greater than indicated with regard to wind gusts/VSBYS and will amend as needed. Some indications suggest stratus CIGS in the MVFR category may develop over southern Kansas late tonight. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 83 65 84 / 60 10 40 40 Hutchinson 54 81 61 82 / 40 0 30 30 Newton 57 81 63 81 / 70 10 40 40 ElDorado 61 83 65 82 / 80 10 50 40 Winfield-KWLD 62 85 67 85 / 60 10 50 40 Russell 46 79 54 75 / 10 0 10 10 Great Bend 47 80 55 78 / 10 0 10 10 Salina 51 81 60 81 / 30 0 20 30 McPherson 53 81 60 81 / 40 10 30 30 Coffeyville 65 85 69 87 / 70 20 50 40 Chanute 62 83 67 84 / 70 20 60 50 Iola 62 82 67 84 / 80 20 60 60 Parsons-KPPF 63 85 68 85 / 70 20 60 40 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, Oct 4, 3:38 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT TUE OCT 4 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 338 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH-CENTRAL AND CENTRAL KANSAS...MAINLY ALONG AND WEST OF THE FLINT HILLS CORRIDOR. VERY LARGE HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT-LINE WINDS TO 75 MPH WILL BE POSSIBLE. TORNADOES ARE ALSO POSSIBLE...MAINLY OVER SOUTH- CENTRAL KANSAS. LATER INTO THE EVENING...THE MAIN RISK IS EXPECTED TO BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL AS A BROKEN LINE OF STORMS EVOLVES AND MOVES ACROSS THE FLINT HILLS AND INTO SOUTHEAST KANSAS BEFORE WEAKENING OVERNIGHT. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE THROUGHOUT THIS EVENT. PATCHY DENSE FOG IS POSSIBLE LATER TONIGHT OVER PORTIONS OF CENTRAL AND EAST-CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PATCHY DENSE FOG IS POSSIBLE EARLY WEDNESDAY MORNING OVER PORTIONS OF CENTRAL AND EAST-CENTRAL KANSAS. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS LATE WEDNESDAY AFTERNOON...EXPANDING TO INCLUDE MUCH OF EASTERN KANSAS WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE ONCE AGAIN ACROSS THE AREA THURSDAY LATE AFTERNOON AND EVENING...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. HEAVY RAIN AND ASSOCIATED FLOODING IS POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH-CENTRAL AND CENTRAL KANSAS...MAINLY ALONG AND WEST OF THE FLINT HILLS CORRIDOR. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Oct 4, 3:12 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT TUE OCT 4 2016
KSZ049-042045-
SALINE KS-
312 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GYPSUM...OR 12 MILES SOUTHWEST
OF ABILENE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GYPSUM AND KIPP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3867 9737 3872 9752 3896 9743 3896 9737
TIME...MOT...LOC 2011Z 208DEG 40KT 3878 9737
RITZMANSpecial weather statement, Oct 4, 3:38 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE OCT 4 2016
KSZ033-048-042130-
ELLSWORTH KS-LINCOLN KS-
338 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF ELLSWORTH...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...WILSON...KANOPOLIS...LINCOLN...BEVERLY...BARNARD...
ELLSWORTH AIRPORT AND WESTFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.
LAT...LON 3887 9793 3864 9821 3860 9847 3883 9849
3887 9849 3890 9847 3922 9819 3922 9793
TIME...MOT...LOC 2038Z 224DEG 42KT 3889 9825
RITZMANLocal storm report, Oct 4, 4:17 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 S LINCOLN 39.00N 98.15W
10/04/2016 E1.75 INCH LINCOLN KS TRAINED SPOTTER
ON K-14.
&&
KEDLocal storm report, Oct 4, 4:34 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 2 W WESTFALL 38.93N 98.05W
10/04/2016 E60 MPH LINCOLN KS TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WINDS.
&&
KEDLocal storm report, Oct 4, 4:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND GST 3 SW BEVERLY 38.98N 98.02W
10/04/2016 E70 MPH LINCOLN KS TRAINED SPOTTER
&&
KEDLocal storm report, Oct 4, 4:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 3 SW BEVERLY 38.98N 98.02W
10/04/2016 E1.75 INCH LINCOLN KS TRAINED SPOTTER
OCCURRED WITH 70 MPH WINDS.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:12 PM CDT | Special Weather Statement | ICT | Saline | 33 min |
| Oct 4, 3:38 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 52 min |
| Oct 4, 3:41 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 49 min |
| Oct 4, 4:22 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 38 min |
| Oct 4, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 64 min |
| Oct 4, 5:14 PM CDT | Special Weather Statement | ICT | Reno | 31 min |
| Oct 4, 5:34 PM CDT | Special Weather Statement | ICT | Reno | 26 min |
| Oct 4, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 57 min |
| Oct 4, 6:00 PM CDT | Special Weather Statement | ICT | Harvey | 60 min |
| Oct 4, 6:06 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| Oct 4, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 52 min |
| Oct 4, 6:15 PM CDT | Special Weather Statement | ICT | Saline | 45 min |
| Oct 4, 6:33 PM CDT | Special Weather Statement | ICT | McPherson | 27 min |
| Oct 4, 6:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 39 min |
| Oct 4, 6:37 PM CDT | Special Weather Statement | ICT | Marion | 23 min |
| Oct 4, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 34 min |
| Oct 4, 6:48 PM CDT | Special Weather Statement | ICT | Dickinson | 42 min |
| Oct 4, 6:58 PM CDT | Special Weather Statement | ICT | Sumner | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.